Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 32, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 8, 2020, 7:55 PM MST for Cochise County, Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2020, 7:55 PM MST (02:55 UTC)
- Expired
- Sep 8, 2020, 11:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Cochise County, AZ, Pima County, AZ
The radar
The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1635 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2194 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
568
WGUS55 KTWC 090255
FFWTWC
AZC003-019-090600-
/O.NEW.KTWC.FF.W.0032.200909T0255Z-200909T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
755 PM MST Tue Sep 8 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Western Cochise County in southeastern Arizona...
Eastern Pima County in southeastern Arizona...
* Until 1100 PM MST.
* At 755 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 3 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly. This warning extends in time the
previous Flash Flood Warning and also extends the areal extent of
the previous warning.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams.
* Some locations that will experience flash flooding include...
Tanque Verde, Saguaro National Park East and Cascabel.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3229 11069 3232 11064 3234 11053 3229 11029
3217 11027 3218 11045 3218 11049 3218 11068
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GZ3 follow-up statements
576
WGUS75 KTWC 090339
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
839 PM MST Tue Sep 8 2020
AZC003-019-090600-
/O.CON.KTWC.FF.W.0032.000000T0000Z-200909T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Pima AZ-
839 PM MST Tue Sep 8 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING FOR WESTERN COCHISE AND EASTERN PIMA COUNTIES...
At 839 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 1
and 4 inches of rain have fallen. Flash flooding is ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams.
Some locations that will experience flash flooding include...
Tanque Verde, Saguaro National Park East and Cascabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3229 11069 3232 11064 3234 11053 3229 11029
3217 11027 3218 11045 3218 11049 3218 11068
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GZ545
WGUS75 KTWC 090419
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
919 PM MST Tue Sep 8 2020
AZC003-019-090600-
/O.CON.KTWC.FF.W.0032.000000T0000Z-200909T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Pima AZ-
919 PM MST Tue Sep 8 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING FOR WESTERN COCHISE AND EASTERN PIMA COUNTIES...
At 919 PM MST, Doppler radar and automated rain gauges indicated
that thunderstorms had produced heavy rain across the warned area.
Between 1 and 4 inches of rain has fallen. Flash flooding is
ongoing. The Tanque Verde Creek at Chiva Tank as risen to 4.4 feet,
with a flow of 1580 cfs.
HAZARD...Life threatening flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams.
Some locations that will experience flash flooding include...
Tanque Verde, Saguaro National Park East and Cascabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3229 11069 3232 11064 3234 11053 3229 11029
3217 11027 3218 11045 3218 11049 3218 11068
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GZ876
WGUS75 KTWC 090602
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1102 PM MST Tue Sep 8 2020
AZC003-019-090612-
/O.EXP.KTWC.FF.W.0032.000000T0000Z-200909T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Pima AZ-
1102 PM MST Tue Sep 8 2020
...FLASH FLOOD WARNING HAS EXPIRED FOR WESTERN COCHISE AND EASTERN
PIMA COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
However, elevated flows in the Tanque Verde Wash can be expected the
next few hours.
LAT...LON 3229 11069 3232 11064 3234 11053 3229 11029
3217 11027 3218 11045 3218 11049 3218 11068
$$
JDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:19 PM MST, 5 hours 36 minutes earlier.
Area forecast discussion, Sep 8, 2:19 PM MST, 5 hours 36 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 219 PM MST Tue Sep 8 2020 .SYNOPSIS...A strong storm system over Utah will bring gusty winds, much cooler temperatures and scattered showers and thunderstorms into Wednesday. Temperatures will slowly warm to near normal by the weekend with a slight chance of afternoon thunderstorms near the New Mexico border. && .DISCUSSION...As of 2 pm the cold front has moved just south of Prescott and continues to plow southward. A line of convection has developed right along the front with one severe thunderstorm warning thus far. Other than that convection has been very limited and the wind has been a bit tamer than forecast. Both likely the result of the heavy smoke laying across the region impacting the heating and resultant mixing. Latest HRRR runs indicating that convection still a decent bet as far SW as Tucson when the front rolls through this evening so have left pops in the forecast for the overnight period with a little adjustment. Weak mid-level cold advection is currently taking place and that will translate to stronger mid and low level cold advection this evening behind the frontal passage. The result will be cooler overnight temps and highs on Wednesday around 8-10 degrees cooler than this afternoon. With the upper low parking itself over Arizona/Utah border through Wednesday night there remains a threat of showers and afternoon/early evening thunderstorms east of Tucson through Wednesday night. At this time the upper low looks to slowly fill and move Thursday into Friday. Left a slight chance of showers and storms for the far eastern areas Thursday as enough moisture and instability should remain, especially if the low is a bit slower, to allow for that. Afternoon temperatures only a couple of degrees warmer Thursday and remaining about 5 degrees cooler than average. Friday through the weekend ridging will follow the departure of the upper low with a rebound in temperatures as a result. The ridge not looking quite as pronounced as earlier with a low level easterly flow undercutting the ridge. This easterly flow may bring enough moisture for a few showers and mountain storms far eastern areas each afternoon through the weekend. Temperatures running within a couple of degrees of normal Friday into early next week. && .AVIATION...Valid through 10/00Z. SCT-BKN 10-15k ft MSL. A slight chance of -TSRA/-SHRA KTUS eastward into Wednesday. SFC wind SWLY/WLY 15-25 kts with gusts up to 35 kts easing to 10-15 kts after 09/05Z. SW winds increasing again after 09/17Z to 10-20 kts through the afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An unseasonably deep storm system over southern Utah will maintain breezy conditions this evening and again Wednesday afternoon with a chance of some showers and a few thunderstorms from Tucson eastward. Much cooler temperatures will also move in resulting in below normal highs Wednesday and Thursday. A slight chance of residual showers and thunderstorms are possible for eastern areas Thursday but otherwise, mostly dry and gradually warming temperatures are expected Thursday into Friday with generally light winds. This weekend, will be warm with a slight chance of showers and thunderstorms east of Tucson each afternoon through Monday. Winds will be light Saturday with an easterly breeze developing Sunday into Monday. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Cerniglia Aviation...Rasmussen Fire Weather....Rasmussen Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 8, 7:14 PM MST, 41 minutes before
Special Weather Statement National Weather Service Tucson AZ 714 PM MST Tue Sep 8 2020 AZZ507-511-513-514-090315- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Galiuro and Pinaleno Mountains including Mount Graham- 714 PM MST Tue Sep 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTHWESTERN COCHISE COUNTIES UNTIL 815 PM MST... At 714 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles east of Saguaro National Park East, or 18 miles north of Benson, moving east at 10 to 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Muleshoe Ranch Preserve and Cascabel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3215 11053 3233 11052 3240 11013 3207 11012 TIME...MOT...LOC 0214Z 269DEG 10KT 3225 11043 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 40 min |
| Sep 8, 6:08 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Sep 8, 6:24 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 51 min |
| Sep 8, 6:31 PM MST | Flash Flood Warning | TWC | Pima | 89 min |
| Sep 8, 7:14 PM MST | Special Weather Statement | TWC | 61 min | |
| Sep 8, 7:29 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Sep 8, 7:46 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 59 min |
| Sep 8, 7:56 PM MST | Special Weather Statement | TWC | 64 min | |
| Sep 8, 9:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 43 min |
| Sep 8, 9:14 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Sep 8, 9:37 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 53 min |
| Sep 8, 10:28 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 32 min |
| Sep 8, 11:02 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.